Addressing concerns about zinc and nausea. Next Health sheds light about this topic for informed decisions. Interested? Contact us for more information.
Medically reviewed by Next Health Clinical Director, Jessica Brewer
We all need to consume a certain amount of key vitamins and minerals every day. Vitamins and minerals play important roles in our bodily systems and processes. Of all the nutrients our bodies need, zinc is one of the most important.
However, zinc can also make you nauseous if you consume supplements incorrectly or if you absorb too much of this vital mineral. Today, let's break down how this occurs and how to alleviate zinc-caused nausea in detail.
Zinc is one of the most important minerals for your health. It plays a key role in bodily processes and symptoms, including but not limited to:
It’s never a good idea to suffer from a zinc deficiency for too long. The official Dietary Guidelines for Americans indicate that you should consume 8 mg or 11 mg of zinc per day if you are a female or male, respectively.
Fortunately, many of the most common foods we eat in the Western world include zinc. The zinc from these foods comes directly from soil nutrient content or the plant products that herbivores ate before carnivores consumed them. You can usually get plenty of zinc from foods like:
Although zinc is abundant in our food sources, some people acquire zinc deficiencies. They may acquire zinc deficiencies because of an imbalanced diet or health issues like kidney disease or alcoholic liver disease. Additionally, individuals who follow a vegetarian diet may be at a higher risk for zinc deficiency. In these cases, those with zinc deficiencies could take zinc supplements, which are oral tablets designed to be absorbed through the digestive system.
On the downside, taking a zinc supplement or going overboard to treat your zinc deficiency could lead to nausea and other related side effects.
Although zinc is a very important mineral, in rare cases, when you ingest too much, it can make you nauseous.
Indeed, taking a zinc supplement on an empty stomach could make you feel nauseous. When you take a zinc supplement orally, it will dissolve in a single spot when it reaches your stomach. As it dissolves, the heavy concentration of zinc could irritate the stomach lining in that area, leading to pain or discomfort in addition to nausea or the risk of vomiting.
Fortunately, there's an easy way to avoid this possibility. Just take a zinc supplement with your food instead. This way, your stomach acids will churn the zinc supplement with your food, so the zinc molecules will be absorbed more steadily.
You may have zinc poisoning because you consumed some zinc from a nonfood source. For example, zinc oxide is a commonly used mineral in calamine lotion, sunscreen, other skin creams, diaper rash cream, and more.
While zinc oxide plays a major role in these products, it is never meant to be eaten. If you consume sunscreen or any other zinc oxide product by accident or on purpose, you could feel nauseous. Even worse, you may experience other symptoms like diarrhea, intense stomach pain, fever, chills, coughing, and so on.
Note that zinc itself may not be causing the nausea or poisoning in these cases. It could be the other chemicals or ingredients in the nonfood items.
Bottom line: don’t eat something you aren’t supposed to, even if you have a zinc deficiency. There are plenty of other ways to alleviate that deficiency.
Although zinc poisoning is rare and typically only characterized by nausea, other symptoms may accompany this condition, including:
Stomach Pain and Diarrhea
These symptoms usually come with nausea, especially if your nausea is particularly intense. Stomach pain and diarrhea could indicate that you are taking too many zinc supplements, and they are causing physical damage to your stomach wall or your intestinal tract. In this case, your doctor may recommend that you stop taking supplements immediately.
Fevers, chills, headaches, fatigue, or even coughing may occur in cases of zinc poisoning. Note that these flulike symptoms occur with other chronic conditions like mineral toxicities. If you experience these symptoms, you should visit a medical professional so they can diagnose zinc toxicity specifically and you can treat it accordingly.
Changes in Your Tastebuds
Because zinc directly affects your sense of taste, it’s no surprise that taking too much zinc may also result in hypogeusia, which is a taste dysfunction. Specifically, you may notice a metallic taste in your mouth even when your food is not supposed to taste metallic.
Because of their molecular similarities, both copper and zinc are absorbed in the same places in your small intestine. If you take too much zinc, you could prevent your body from absorbing enough copper from other supplements or its diet, leading to a copper deficiency. Copper is needed to transport oxygen through the body, form white blood cells, and assist with iron absorption, making copper deficiency harmful.
Because of all these side effects, you should avoid taking too much zinc just as much as you want to avoid a zinc deficiency.
Although zinc poisoning and nausea can be quite uncomfortable, you can get rid of nausea and other symptoms of zinc poisoning. Here are a few treatment methods to consider.
Firstly, you may consider downgrading your zinc supplement doses. For example, if your zinc supplement dosage is at the upper limit of 40 mg, you should already assume that that's too much for your daily dose. Remember, you should never absorb more than 40 mg of zinc per day.
If your zinc supplements regularly upset your stomach, consider taking half of a tablet or picking up a new supplement with each tablet containing a lower dose. Generally, individuals with zinc deficiencies only need to take very low-dose zinc supplement tablets.
If you get regular vitamin infusions from IV drip therapy at wellness centers like Next Health, consider the nutrient composition in each IV drip you sign up for. If you’re already getting plenty of zinc from your diet, you may wish to avoid IV drip infusions that include lots of extra zinc.
Instead, it’ll be wiser to try Detox IV Drip Therapy instead. Detox IV from Next Health is specifically designed to help with mineral deficiencies by:
This specialized IV drip infusion can support detoxification pathways and help to replenish nutrients that might be lost from a busy lifestyle or a poor diet. This and other IV drip infusions are just an appointment away.
Alternatively, you can adjust your diet to only absorb zinc from your food sources. Instead of purchasing a supplement and adding another tablet to your daily vitamin routine, you can instead alter your diet to include oysters, turkey, or certain lentils to get your daily zinc dose.
In fact, many medical professionals recommend that you try this before signing up for a zinc supplementary regimen. You should only take a regular zinc supplement if your diet or biology prevents you from absorbing the mineral from foods that usually have plenty of zinc. You may also need a zinc supplement if your local food sources don’t have enough zinc because of soil deficiencies.
Ultimately, zinc can and does cause nausea if you eat too much of it or if you consume zinc from the wrong sources. However, you shouldn’t stop taking a zinc supplement or eating foods with zinc in them altogether; the key idea is to simply absorb the right amount of zinc.
Fortunately, Next Health can help you determine which IV drip infusions are best for your health needs or to cover any mineral deficiencies . For example, when you contact us and set up an appointment, we’ll begin with an in-depth consultation to outline your wellness goals, your mineral needs, and answer any questions you may have.
That way, any IV drip infusion or other therapy you choose won’t cause nausea or secondary symptoms. Getting started is easier than ever — contact Next Health today to learn more about IV drip therapy and to discover which of our facilities is closest and most convenient for you.
Interested in speaking to a knowledgeable wellness expert about our offerings?